Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 56, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 12, 2011, 6:47 PM EDT for Polk County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2011, 6:47 PM EDT (22:47 UTC)
- Expired
- Jun 12, 2011, 7:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Polk County, FL
The radar
The Tampa radar (KTBW), 73 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:59 PM EDT | HAIL 1 | 3 W Lake Wales, FL | PUBLIC REPORT OF NICKEL TO ONE INCH SIZE HAIL NEAR W LAKE WALES RD S. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
563 WUUS52 KTBW 122247 SVRTBW FLC105-122315- /O.NEW.KTBW.SV.W.0056.110612T2247Z-110612T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 647 PM EDT SUN JUN 12 2011 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL POLK COUNTY IN FLORIDA. * UNTIL 715 PM EDT * AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF WAHNETA...OR 7 MILES EAST OF BARTOW...AND MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAHNETA. LAKE WALES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 2787 8153 2769 8169 2786 8188 2800 8175 TIME...MOT...LOC 2247Z 309DEG 4KT 2787 8174 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:32 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 12, 1:32 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 132 PM EDT SUN JUN 12 2011 .SHORT TERM (TONIGHT - TUESDAY)...A VERY WEAK GRADIENT FLOW HAS SET UP OVER THE REGION BUT THE PREDOMINANT WIND DIRECTION HAS BECOME WESTERLY. THIS WILL STEER ANY STORMS THAT DEVELOP EASTWARD AWAY FROM THE COAST AND INTO THE INTERIOR. MOISTURE PROFILES AROUND THE REGION SUGGEST THE BEST CHANCE OF STORMS WILL BE OVER THE SOUTH WHERE WE HAVE ALREADY SEEN A COUPLE POP UP ALONG THE SEA BREEZE. SHOWERS HAVE ALSO DEVELOPED AS FAR NORTH AS SOUTHERN MANATEE COUNTY...BUT THESE ARE STRUGGLING TO SURVIVE. EXPECT SHOWERS AND THUNDERSTORMS TO HOLD TOGETHER A LITTLE BETTER AS THE AFTERNOON PROGRESSES...BUT CURRENT 20 TO 30 POPS SHOULD COVER IT JUST FINE. WE COULD SEE A STRONG STORM OR TWO LATER THIS AFTERNOON OVER THE INTERIOR IF EAST AND WEST COAST SEA BREEZE CONVERGENCE BOUNDARIES COLLIDE IN POLK OR HIGHLANDS COUNTIES. VERY LITTLE HAS CHANGED WITH THE FORECAST FOR MONDAY AND TUESDAY. THE SURFACE RIDGE AXIS WILL RESIDE SOUTH OF THE REGION AS A WEAK FRONTAL BOUNDARY MEANDERS NORTH OF FLORIDA. THIS WILL KEEP DEEP WESTERLY FLOW OVER THE REGION RESULTING IN EARLY SEA BREEZES WITH RAPID MOVEMENT TO THE EAST. THERE IS SOME CHANCE THAT A WEAK LAND BREEZE WILL DEVELOP OVERNIGHT AND GENERATE A LINE OF SHOWERS AND STORMS JUST OFFSHORE...BUT THE MODEL GUIDANCE IS NOT FORECASTING THAT SCENARIO SO WILL NOT ADD PRECIPITATION TO THE GRIDS FOR TONIGHT. ALL IN ALL WE ARE LOOKING AT TWO HOT AND HUMID DAYS WITH HIGHS WELL INTO THE 90S OVER THE INTERIOR AND NEAR 90 ALONG THE COAST. HEAT INDICES WILL CLIMB TO ABOUT 105 OR SO EACH AFTERNOON. THE BEST RAIN CHANCES WILL CONTINUE TO BE OVER THE INTERIOR WITH 20 PERCENT OR LESS CHANCES ALONG THE COAST. .LONG TERM (TUESDAY NIGHT - SUNDAY)...U/L RIDGE WILL PERSIST OVER THE AREA WEDNESDAY WITH THE SURFACE RIDGE AXIS OVER THE FLORIDA STRAITS CREATING AN ONSHORE BOUNDARY LAYER FLOW OVER WEST CENTRAL AND SOUTHWEST FLORIDA. COMBINATION OF STRONG SUBSIDENCE FROM THE U/L RIDGE AND WESTERLY FLOW OFF THE WARM WATERS OF THE GULF OF MEXICO WILL LEAD TO HOT AND VERY HUMID UNCOMFORTABLE CONDITIONS ACROSS THE REGION...WITH HIGHS OVER THE INTERIOR CLIMBING INTO THE UPPER 90S. DEW POINTS IN THE LOWER TO MID 70S COMBINED WITH THE HOT TEMPERATURES WILL MAKE IT FEEL LIKE 105 TO 110. BEST CHANCE OF AN AFTERNOON THUNDERSTORM WILL BE OVER THE INTERIOR DUE TO THE WESTERLY FLOW. SURFACE RIDGE AXIS WILL LIFT NORTH ON THURSDAY AND HOLD OVER THE CENTRAL FLORIDA PENINSULA THROUGH SUNDAY WHICH WILL WEAKEN THE ONSHORE FLOW. TEMPERATURES WILL REMAIN ABOVE NORMAL AS THE U/L RIDGE REMAINS OVER THE REGION WITH HIGHS OVER THE INTERIOR IN THE MID 90S. CHANCE OF AN AFTERNOON THUNDERSTORM EACH AFTERNOON BUT POPS WILL REMAIN BELOW CLIMATIC NORMALS. && .AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. HAVE DEPICTED VCTS AT KFMY AND KRSW TERMINALS AS CONVECTION DEVELOPING ALONG THE INLAND MOVING SEA BREEZE MAY COME CLOSE TO THESE TWO SITES THROUGH 20Z...OTHERWISE JUST SCATTERED TO OCCASIONALLY BROKEN CU CLOUDS IN THE FL040-050 FOOT RANGE WILL AFFECT THE TERMINALS THE REMAINDER OF THE AFTERNOON. WEST TO NORTHWEST SURFACE WINDS AROUND 10 KNOTS WILL DECREASE TO 5 KNOTS OR LESS AFTER 13/02Z TONIGHT AND CONTINUING THROUGH EARLY MONDAY MORNING. && .MARINE...SURFACE RIDGE AXIS IS DROPPING TO THE SOUTH AND WILL ALLOW A MORE ROBUST WESTERLY FLOW TO DEVELOP. STILL...MOST MODEL GUIDANCE KEEPS THE WINDS AT 15 KNOTS OR LESS THROUGH THE REST OF THE WEEK WHICH MEANS SEAS SHOULD NOT CLIMB ABOVE 3 FEET. OTHER THAN SOME LATE NIGHT OR EARLY MORNING STORMS...CONDITIONS SHOULD REMAIN FAVORABLE FOR BOATING THROUGH THE PERIOD BUT WITH SOME SWELL DUE TO THE LONG FETCH OF WESTERLY WINDS. && .FIRE WEATHER...HUMIDITIES ARE FORECAST TO FALL TO BETWEEN 35 AND 40 PERCENT OVER THE INTERIOR DURING THE NEXT COUPLE OF AFTERNOONS. RED FLAG CONDITIONS ARE UNLIKELY AS HUMIDITIES INCREASE EVEN MORE BY THE MIDDLE OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... TPA 76 92 77 92 / 10 10 10 20 FMY 75 92 75 92 / 10 20 10 20 GIF 73 96 74 96 / 10 20 10 30 SRQ 73 90 74 90 / 10 10 10 20 BKV 68 94 69 94 / 10 10 10 20 SPG 78 90 79 90 / 10 10 10 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...JILLSON LONG TERM...OGLESBY AVIATION...MCMICHAEL
Hazardous weather outlook, Jun 12, 5:34 AM EDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 534 AM EDT SUN JUN 12 2011 FLZ039-042-043-048>052-055>057-060>062-065-122300- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 534 AM EDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS THE SEA BREEZE PUSHES INLAND. ISOLATED STORMS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON NEAR THE COAST AND BECOME MORE SCATTERED IN COVERAGE AS THEY SHIFT INLAND DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF STRONG WINDS...SMALL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ...THUNDERSTORM IMPACT... AFTERNOON SEA BREEZE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEK. STORMS ARE EXPECTED TO INCREASE IN COVERAGE AS THEY DRIFT INLAND THROUGH THE AFTERNOONS. BRIEF STRONG WINDS...SMALL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST STORMS. ...RIP CURRENT IMPACT... ONSHORE FLOW WILL BECOME ESTABLISHED BY TOMORROW. THIS WILL GRADUALLY INCREASE THE RISK OF RIP CURRENTS AT AREA BEACHES. TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BARRON
In the hours before
Special weather statement, Jun 12, 4:20 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
420 PM EDT SUN JUN 12 2011
FLZ065-122100-
LEE-
420 PM EDT SUN JUN 12 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR LEHIGH ACRES...MOVING EAST AT 10 MPH...AND WILL AFFECT
LEHIGH ACRES...UNTIL 500 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS ALSO POSSIBLE. TORRENTIAL RAINS WILL REDUCE VISIBILITY
TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2661 8172 2669 8156 2668 8156 2643 8156
2642 8157 2641 8166
TIME...MOT...LOC 2020Z 252DEG 7KT 2658 8161Special weather statement, Jun 12, 6:42 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 642 PM EDT SUN JUN 12 2011 FLZ052-122330- POLK- 642 PM EDT SUN JUN 12 2011 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS LOCATED NEAR WAHNETA...OR 6 MILES EAST OF BARTOW...MOVING EAST AT 5 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING BARTOW... WAHNETA...CYPRESS GARDENS AND LAKE WALES...UNTIL 730 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. IF THE STORMS APPROACH YOUR LOCATION GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2805 8157 2765 8150 2765 8193 2803 8189 TIME...MOT...LOC 2241Z 269DEG 4KT 2788 8174
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:20 PM EDT | Special Weather Statement | TBW | Lee | 40 min |
| Jun 12, 6:42 PM EDT | Special Weather Statement | TBW | Polk | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.